Hamiltonian systems of hydrodynamic type occur in a wide range of applications including fluid dynamics, the Whitham averaging procedure, and the theory of Frobenius manifolds. In 1 + 1 dimensions, the requirement of the integrability of such systems by the generalised hodograph transform implies that integrable Hamiltonians depend on a certain number of arbitrary functions of two variables. On the contrary, in 2 + 1 dimensions the requirement of the integrability by the method of hydrodynamic reductions, which is a natural analogue of the generalised hodograph transform in higher dimensions, leads to finite-dimensional moduli spaces of integrable Hamiltonians. In this paper we classify integrable two-component Hamiltonian systems of hydrodynamic type for all existing classes of differential-geometric Poisson brackets in 2D, establishing a parametrisation of integrable Hamiltonians via elliptic/hypergeometric functions. Our approach is based on the Godunov-type representation of Hamiltonian systems, and utilises a novel construction of Godunov's systems in terms of generalised hypergeometric functions.

1.
Ablowitz
,
M. J.
and
Clarkson
,
P. A.
,
Solitons, Nonlinear Evolution Equations and Inverse Scattering
,
London Mathematical Society Lecture Note Series Vol. 149
(
Cambridge University Press
,
Cambridge
,
1991
), p.
516
.
2.
Ablowitz
,
M. J.
,
Chakravarty
,
S.
, and
Hahn
,
H.
, “
Integrable systems and modular forms of level 2
,”
J. Phys. A: Math. Gen.
39
,
15341
(
2006
).
3.
Akhiezer
,
N. I.
, “
Elements of the theory of elliptic functions
,” Translated from the second Russian edition by
H. H.
McFaden
Translations of Mathematical Monographs
, No. 79 (
American Mathematical Society
,
Providence, RI
,
1990
), p.
237
.
4.
Blaszak
,
M.
and
Szablikowski
,
B. M.
, “
Classical R-matrix theory of dispersionless systems. II. (2 + 1) dimension theory
,”
J. Phys. A
35
(
48
),
10345
(
2002
).
5.
Bogdanov
,
L. V.
,
Konopelchenko
,
B. G.
, and
Martines Alonso
,
L.
, “
The quasiclassical
$\overline{\partial }$
¯
-method: Generating equations for dispersionless integrable hierarchies
,”
Theor. Math. Phys.
134
(
1
),
39
(
2003
).
6.
Boyer
,
C. P.
and
Finley
,
J. D.
, “
Killing vectors in self-dual Euclidean Einstein spaces
,”
J. Math. Phys.
23
,
1126
(
1982
).
7.
Bureau
,
F. J.
, “
Sur des systèmes différentiels non linéaires du troisième ordre et les équations différentielles non linéaires associées
,”
Acad. Roy. Belg. Bull. Cl. Sci.
73
(
6–9
),
335
(
1987
).
8.
Burnat
,
M.
, “
The method of Riemann invariants for multi-dimensional nonelliptic system
,”
Bull. Acad. Pol. Sci. Sér. Sci. Tech.
17
,
1019
(
1969
).
9.
Carlet
,
G.
,
Dubrovin
,
B.
, and
Mertens
,
L. P.
, “
Infinite-dimensional Frobenius manifolds for 2+1 integrable systems
,”
Math. Ann.
349
(
1
),
75
(
2011
).
10.
Clarkson
,
P. A.
and
Olver
,
P. J.
, “
Symmetry and the Chazy equation
,”
J. Differ. Equations
124
(
1
),
225
(
1996
).
11.
Dubrovin
,
B. A.
and
Novikov
,
S. P.
, “
Poisson brackets of hydrodynamic type
,”
Dokl. Akad. Nauk SSSR
279
(
2
),
294
(
1984
).
12.
Dubrovin
,
B. A.
and
Novikov
,
S. P.
, “
Hydrodynamics of weakly deformed soliton lattices. Differential geometry and Hamiltonian theory
,”
Russ. Math. Surveys
44
(
6
),
35
(
1989
).
13.
Dubrovin
,
B. A.
,
Geometry of 2D Topological Field Theories
, Lecture Notes in Mathematics Vol. 1620 (
Springer
,
Berlin
), pp.
120
348
.
14.
Ferapontov
,
E. V.
and
Khusnutdinova
,
K. R.
, “
On integrability of (2+1)-dimensional quasilinear systems
,”
Commun. Math. Phys.
248
,
187
(
2004
).
15.
Ferapontov
,
E. V.
and
Khusnutdinova
,
K. R.
, “
The characterization of 2-component (2+1)-dimensional integrable systems of hydrodynamic type
,”
J. Phys. A
37
(
8
),
2949
(
2004
).
16.
Ferapontov
,
E. V.
,
Khusnutdinova
,
K. R.
, and
Tsarev
,
S. P.
, “
On a class of three-dimensional integrable Lagrangians
,”
Commun. Math. Phys.
261
(
1
),
225
(
2006
).
17.
Ferapontov
,
E. V.
,
Moro
,
A.
, and
Sokolov
,
V. V.
, “
Hamiltonian systems of hydrodynamic type in 2+1 dimensions
,”
Comm. Math. Phys.
285
(
1
),
31
(
2009
).
18.
Ferapontov
,
E. V.
and
Odesskii
,
A. V.
, “
Integrable Lagrangians and modular forms
,”
J. Geom. Phys.
60
(
6–8
),
896
(
2010
);
19.
Gelfand
,
I. M.
,
Graev
,
M. I.
, and
Retakh
,
V. S.
, “
General hypergeometric systems of equations and series of hypergeometric type
,”
Russ. Math. Surveys
47
(
4
),
1
(
1992
).
20.
Gibbons
,
J.
and
Tsarev
,
S. P.
, “
Reductions of the Benney equations
,”
Phys. Lett. A
211
,
19
(
1996
).
21.
Gibbons
,
J.
and
Tsarev
,
S. P.
, “
Conformal maps and reductions of the Benney equations
,”
Phys. Lett. A
258
,
263
(
1999
).
22.
Godunov
,
S. K.
, “
An interesting class of quasi-linear systems
,”
Dokl. Akad. Nauk SSSR
139
,
521
(
1961
).
23.
Holm
,
D. D.
,
Marsden
,
J. E.
, and
Ratiu
,
T. S.
, “
The Euler-Poincaré equations and semidirect products with applications to continuum theories
,”
Adv. Math.
137
,
1
(
1998
);
Holm
,
D. D.
,
Marsden
,
J. E.
, and
Ratiu
,
T. S.
, “
Euler-Poincaré models of ideal fluids with nonlinear dispersion
,”
Phys. Rev. Lett.
349
,
4173
(
1998
).
24.
Krichever
,
I. M.
, “
The τ-function of the universal Whitham hierarchy, matrix models and topological field theories
,”
Commun. Pure Appl. Math.
47
(
4
),
437
(
1994
).
25.
Manakov
,
S. V.
and
Santini
,
P. M.
, “
A hierarchy of integrable partial differential equations in dimension 2 + 1, associated with one-parameter families of vector fields
,”
Theor. Math. Phys.
152
(
1
),
1004
(
2007
).
26.
Mokhov
,
O. I.
, “
Poisson brackets of Dubrovin-Novikov type (DN-brackets)
,”
Funct. Anal. Appl.
22
(
4
),
336
(
1988
).
27.
Mokhov
,
O. I.
, “
Classification of non-singular multi-dimensional Dubrovin-Novikov brackets
,”
Funct. Anal. Appl.
42
(
1
),
33
(
2008
).
28.
Odesskii
,
A. V.
, “
A family of (2 + 1)-dimensional hydrodynamic type systems possessing a pseudopotential
,”
Selecta Math.
13
(
4
),
727
(
2008
).
29.
Odesskii
,
A. V.
,
Pavlov
,
M. V.
, and
Sokolov
,
V. V.
, “
Classification of integrable Vlasov-type equations
,”
Theor. Math. Phys.
154
(
2
),
209
(
2008
).
30.
Odesskii
,
A. V.
and
Sokolov
,
V. V.
, “
Integrable pseudopotentials related to generalized hypergeometric functions
,”
Selecta Math.
16
,
145
(
2010
).
31.
Odesskii
,
A. V.
and
Sokolov
,
V. V.
, “
Integrable elliptic pseudopotentials
,”
Theor. Math. Phys.
161
(
1
),
1340
(
2009
).
34.
Pavlov
,
M. V.
, “
Classification of integrable hydrodynamic chains and generating functions of conservation laws
,”
J. Phys. A
39
(
34
),
10803
(
2006
).
35.
Pavlov
,
M. V.
, “
Preservation of the form’ of Hamiltonian structures under linear changes of the independent variables
,”
Math. Notes
57
(
5–6
),
489
(
1995
).
36.
Peradzyński
,
Z.
, “
Riemann invariants for the nonplanar k-waves
,”
Bull. Acad. Polon. Sci. Ser. Sci. Tech.
19
,
717
(
1971
).
37.
Raimondo
,
A.
, “
Frobenius manifold for the dispersionless Kadomtsev-Petviashvili equation
,” e-print arXiv:1008.2128.
38.
Sidorov
,
A. F.
,
Shapeev
,
V. P.
, and
Yanenko
,
N. N.
, “
The method of differential constraints and its applications in gas dynamics
,” ‘Nauka’, Novosibirsk (
1984
)
272
pp.
39.
Tsarev
,
S. P.
, “
Poisson brackets and one-dimensional Hamiltonian systems of hydrodynamic type
,”
Dokl. Akad. Nauk SSSR
282
(
3
),
534
(
1985
).
40.
Tsarev
,
S. P.
, “
Geometry of Hamiltonian systems of hydrodynamic type. Generalized hodograph method
,”
Math. USSR-Izv
37
(
1991
), no. 2, pp.
397
419
.
41.
Wu
,
C.-Z.
and
Xu
,
D.
, “
A class of infinite-dimensional Frobenius manifolds and their submanifolds
,” e-print arXiv:1103.4048.
42.
Zakharov
,
E. V.
, “
Dispersionless limit of integrable systems in 2 + 1 dimensions
,” in
Singular Limits of Dispersive Waves
, edited by
N. M.
Ercolani
 et al (
Plenum Press
,
New York
,
1994
), pp.
165
174
.
You do not currently have access to this content.